Intractable diarrhea induced by carbamazepine (CBZ) in 3 patients and necessitating discontinuation of the drug is reported from the Departments of Neurology and Medicine, University of Louisville School of Medicine, Kentucky. A 3 year old boy with generalized tonic-clonic seizures received CBZ 125 mg/day, increasing to 125 mg 3 times daily. The CBZ serum level was 7.4 mcg/ml. Frequent diarrhea was associated with negative stool examination and cultures. Liver function studies showed minimal LDH elevation. The gradual withdrawal of CBZ and substitution of phenytoin were followed promptly by recovery. The 2 other patients were adults, both of whom recovered after CBZ was withdrawn and phenytoin or primidone was substituted. [1]

COMMENT. The authors note that diarrhea is described as a complication of CBZ in the package insert but gastrointestinal adverse effects of CBZ have received little attention in the literature. Other GI complications include anorexia, nausea, vomiting and constipation. Hepatic toxicity has been reported in 5%-10% of patients.

Carbamazepine-induced eosinophilic colitis with severe watery diarrhea is reported in an adult from Helsinki, Finland [2]. With 2 reports of CBZ-induced diarrhea appearing in the same issue of Epilepsia, the gastrointestinal side effects of CBZ need to be taken seriously and treated by prompt discontinuation of CBZ.